North Carolina, 2023Damaging Winds in North Carolina, August 15, 2023
August 15, 2023 · NWS ILM · 5 events in 1 county or zone
Abundant amount of instability ahead of an approaching cold front led to strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant amount of instability ahead of an approaching cold front led to strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 15, 2:51 PM EST, 57 minutes earlier.
Area forecast discussion, Aug 15, 2:51 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
351 PM EDT Tue Aug 15 2023
.SYNOPSIS...
Dangerous heat and humidity will continue ahead of late
afternoon and evening showers and storms. A cold front will then
stall over the area during the middle portion of this week,
bringing widespread showers and thunderstorms. The front will
dissipate toward the end of the week with a return to typical
summer-like conditions.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Forecast still on track with high heat and humidity leading to
possible severe storms ahead of cold front into this evening. A
Heat Warning continues until 7p tonight.
Before the convection ahead of cold front late this afternoon
into this evening, there will be some convection along the sea
breeze. With the steering flow out of the SW and the low level
winds out of the S-SW, expect clouds and thunderstorms to track
along or near the coast as sea breeze pushes inland this
afternoon.
The convection associated with trough inland and ahead of cold
front will head east from central Carolinas and will have the
potential to produce some damaging wind gusts in a warm and
moist atmosphere. CAPE values increasing above 4000 J/Kg with
pcp water values up over 2 inches and DCAPE between 1000 and
1500. Overall, expect stronger to severe storms into the I-95
corridor by this afternoon, before weakening some as they
move toward the coast later this evening and overnight. Also
will see some periods of torrential rain which could lead to
localized flooding of roadways and produce swollen streams and
ditches.
As diurnal heating leads to diminishing instability tonight,
expect storms to diminish in intensity as they move toward the
coast, but can not rule out a severe storm as upper dynamics
remain in place. Showers will linger especially ahead of the
front and expect some fog and low clouds possible as the front
makes its way east toward morning. The actual front should stall
bisecting our forecast area from S-SW to N-NE into Wed. Low
temps tonight will be in the low to mid 70s.
With front stalled over the area and decent upper level dynamics
with trough just to our west and strong jet running from SW to
NE across the Carolinas, expect decent coverage of storms on
Wednesday. Warm and moist southerly flow will continue to advect
moisture up along the coast ahead of stalled front on Wed which
will once again produce chc of heavy rain in shwrs and any
storms into Wed aftn. Some drier air will make it into the
western portions of the forecast area, mainly west of I-95 on
Wed with lesser chc of shwrs. Temps will remain in the 80s on
Wed, just near normal and dewpoint temps drop into the lower 60s
inland. Expect clouds and moisture to the east of the front and
some sunshine and drier air bleeding in to the west of the
front. Overall, an end to excessive heat across the area.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The weather remains unsettled early in the period with frontal
boundary still stalled just west of the area and a series of mid
level shortwaves slated to move through. And even though the front
remains to our west Thursday night the deep layer moisture is pushed
offshore by the westerly mid level flow and rain chances should end
completely inland and diminish to slight/isolated at the coast.
Temperatures will run close to climatology through the period.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Large mid level ridge gains amplitude well to our west Friday and
into the weekend turning our mid level flow from westerly to
northerly. Even as the last vestige of the front remains on Friday
there will be too little moisture to support meaningful rain chances
as the mid levels will be so dry. This will largely hold true on
Saturday as well, but there will be a shortwave coming through in
the mid level flow so 20-30 POPs advertised in coastal counties. The
ridge to our west expands eastward late in the period allowing rain
chances to decrease once again as downward vertical motion spreads
into the Carolinas.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected for most of the TAF period, but may see
sub-VFR in tstms, mainly after 22z inland terminals ahead of
front and then after 02z coastal terminals. Once cold front and
tstms/shwrs move east after midnight, inland terminals should
see some low stratus and fog. Some convection should also develop
along the sea breeze ahead of the main convection associated
with inland trough and front. Included VCSH for now but may need
to amend for VCTS.
Extended Outlook...Shower/tstm chances remain quite elevated
into Wednesday and Thursday leading to occasional restrictions.
Sea breeze should be the focus of more isolated storms on
Friday/Saturday.
&&
.MARINE...
Through Wednesday...Gusty SW winds up to 25 kts or so will
continue through tonight in tightened pressure gradient ahead
of an approaching cold front. Conditions will remain sub-SCA,
as seas remain in the 3 to 5 ft range, but gusts around 25 kts
or so will continue overnight. Winds should diminish some on Wed
with seas dropping to 2 to 4 ft as low weakens as it moves off
the NJ coast. Shwrs and storms on Wed associated with cold front
stalled inland, will track toward the coast in a deep westerly
steering flow.
Wednesday night through Sunday...Winds out of the southwest to
start the period, as so typical of the time of year compliments
of the Bermuda High. On Thursday a front approaches but stalls
to our west and winds may pick up just enough for a few
advisory-worthy 6 ft seas out near 20 nm. The weakening boundary
draws closer Friday into Saturday allowing wind and seas to
both abate. The lingering (and still dissipating) through
associated with the remains of the front will bring very light
and somewhat variable winds on Sunday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Excessive Heat Warning until 7 PM EDT this evening for SCZ017-
023-024-032-033-039-054>056-058-059.
Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Excessive Heat Warning until 7 PM EDT this evening for NCZ087-
096-099-105>110.
Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...RGZ
MARINE...MBB/RGZHazardous weather outlook, Aug 15, 2:54 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
354 PM EDT Tue Aug 15 2023
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
162000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
354 PM EDT Tue Aug 15 2023
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ110-162000-
Coastal Brunswick-
354 PM EDT Tue Aug 15 2023
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ106-108-SCZ054-056-162000-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
354 PM EDT Tue Aug 15 2023
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
Moderate Risk of Rip Currents.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
AMZ250-252-254-256-162000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
354 PM EDT Tue Aug 15 2023
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A Small Craft Advisory is possible late Thursday into Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 15, 3:18 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
418 PM EDT Tue Aug 15 2023
NCZ087-096-SCZ017-023-024-032-152100-
Robeson NC-Bladen NC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
418 PM EDT Tue Aug 15 2023
...Strong thunderstorms will impact portions of northwestern Bladen,
central Robeson, northwestern Florence, northwestern Dillon,
Darlington and Marlboro Counties through 500 PM EDT...
At 418 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bennettsville to 7 miles southwest of
Bishopville. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Lumberton, Bennettsville, Hartsville, Dillon, Darlington,
Red Springs, Pembroke, Maxton, Timmonsville, Mccoll, St. Pauls,
Rowland, Lamar, Quinby, Clio, Rex, Hamer, Brownsville, and Darlington
Raceway.
This includes the following highways...
Interstate 20 between mile markers 125 and 141.
Interstate 95 in South Carolina near mile marker 146, and between
mile markers 148 and 198.
Interstate 95 in North Carolina between mile markers 1 and 16, and
between mile markers 21 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 8005 3449 7989 3453 7983 3461 7978
3481 7993 3481 7968 3463 7946 3477 7933
3484 7935 3483 7919 3495 7903 3484 7890
3485 7872 3402 7995 3415 8015 3423 8011
3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2018Z 259DEG 27KT 3463 7962 3414 8034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VAOThunderstorm Wind, Robeson
- When
- August 15, 3:48 PM EST
- Where
- Robeson County, 0.57 mi E of Raemon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.630, -79.320
Tree down blocking roadway near intersection of Mcleod Road and Midway Road east of Raemon, NC.
Thunderstorm Wind, Robeson
- When
- August 15, 4:11 PM EST
- Where
- Robeson County, 1.71 mi E of Purvis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.580, -79.220
Tree down blocking Dew Road northeast of Rowland, NC. Time estimated based on radar.
Thunderstorm Wind, Robeson
- When
- August 15, 4:33 PM EST
- Where
- Robeson County, 3.08 mi NE of White Pond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.460, -79.160
Tree down blocking roadway near intersection of east White Pond Road and east Raynham Road east of Five Forks, NC. Time estimated based on radar.
Thunderstorm Wind, Robeson
- When
- August 15, 4:57 PM EST
- Where
- Robeson County, 2.67 mi WSW of Barnesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.400, -79.090
Tree down blocking tobacco road west of Barnesville, NC. Time estimated based on radar.
Thunderstorm Wind, Robeson
- When
- August 15, 5:01 PM EST
- Where
- Robeson County, 4 mi ESE of Marietta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.340, -79.060
Tree down blocking roadway near intersection of NC Highway 904 and Fairbluff Road between Fair Bluff, NC and Marietta, NC. Time estimated based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 15 to 17, 202321 deaths · 24 events
- Wildfire in California, August 15 to 31, 202323 injured · $2.3 million · 1 event
- Rip Current in Illinois, August 15, 20231 death · 1 event
- Flash Flood and Hail in North Carolina, August 15, 2023$391,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Georgia, August 15, 2023$65,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, August 15, 20232 injured · $1,000 · 76 kt wind · 25 events
- Damaging Winds in Georgia, August 15, 20231 injured · $31,000 · 8 events
- Excessive Heat in Louisiana, August 15, 202327 events
- Hail and Damaging Winds in Maryland, August 15, 2023$23,000 · 1 in hail · 8 events
- Excessive Heat in North Carolina, August 15, 202317 events
- Damaging Winds in Virginia, August 15, 2023$15,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 15, 202313 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131353, 1131354, 1131355, 1131356, 1131357.